The opioid epidemic continues to rage, despite the ebb and flow of the COVID-19 pandemic. There were more overdoses last year than ever before. Now, authorities tell people to watch out for a potent and deadly new class of opioids called ‘nitazenes.’ The drugs have been found in syringes collected by addiction research scientists throughout the country. They were discovered first, however, in Washington DC.
How Were The Nitazenes Discovered?
The syringes, found in the street or traded in by drug users who participate in harm-reduction programs, often contained another drug alongside the Nitazines.
The drugs are about 20 times more potent than fentanyl, a powerful drug used for surgeries and severe pain. Fentanyl is 50 times more potent than heroin, and officials say it is responsible for most overdose deaths in the past two years.
Researchers say the new drugs are popular among opioid users. “Every time a cheaper, the more potent drug is introduced into the illegal drug market, the number of overdose deaths increases,” said Dr. Rebecca Donald, an assistant professor of anesthesiology and pain medicine at Vanderbilt University Medical Center in Tennessee.
What Are Nitazenes?
Many drugs formulated by pharmaceutical companies never come to fruition for various reasons. The nitazene class of opioids was invented over sixty years ago as a possible pain medication without addictive properties. Unfortunately, the addictive properties were a part of the medication, making it less viable for sale. As a result, nobody decided to manufacture it, and the drugs were never approved for use in the US.
Nitazenes have properties similar to opioids already on the market, but they are more potent and possibly more addictive. Due to their potency, they are also highly likely to cause an overdose.
Harm Reduction For Opioid Users
If you or somebody you love has struggled with opioid use, you may want to keep Naloxone on hand to reverse an overdose.
Nitazines may require more than two doses of Naloxone if they work at all. A person who has overdosed on such powerful opioids needs to get checked out at a hospital to rule out any heart or other organ damage.
Leave A Comment
You must be logged in to post a comment.